News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Deep vein thrombosis


 Starman - Sun Sep 02, 2007 5:31 pm

Am 70 and male with no family history of clots. A full 2 months after a flight from India to Canada I had a massive pulmonary embolism on Ju;y 23rd that the doctors said I was lucky to survive. An ultrasound revealed a large clot in my right groin and I'm currently on Coumadin with a reading of 4.2. They are trying to fix it to between 2 and 3. Despite the reading I clot easily as cuts to my hands in the past and recent blood tests suggest. Concerned that they haven't "thinned" the blood enough to make me carry on as usual. Of concern is that what event was responsible for the embolism the long flight or a more recent event? I feel almost fully recovered but still short of breathe and tire easily and with reduced blood pressure(normal) thought, by myself, as the culprit. Many questions
 Debbie Miller, RN - Thu Sep 06, 2007 6:28 pm

User avatar Sitting for long periods of time can cause stasis (pooling of blood in the veins) where the blood doesn't return as it should. When it sits there in your legs, a clot can form and as you experienced, it can be life-threatening. Most likely you were somewhat prone to the problem, perhaps genetically, and the long airline flight presented the perfect conditions for a clot. Perhaps the clot was in one of your legs than in the next two months it traveled to your lungs.

It is now recommended that a person gets up and moves around during long flights just for this reason. Congratulations on surviving this episode. Be in touch with your doctor to be sure you are getting the adequate doses of anticoagulant therapy. It is a fine art to keep it thin enough without causing it to be so thin you bleed too easily.
 penclepaper - Tue Feb 12, 2008 3:48 pm

Hey i was just wondering if i could have a blood clot in my leg.About three days ago i got a real bad charley horse in my left calf and it hasn't went away,so i went to the e.r last night and they told me that is was a pulled muscle and sent me home.Well today the back of my calf is slightley red and warm to touch with increase swelling.It is tender to touch and hurts to walk on it,well it hurts constantley.I'm thinking it could be deep vein thrombosis?
 Starman - Tue Feb 12, 2008 10:18 pm

I had my attack of pulmonary thrombosis from the deep-vein thrombosis in late July. While I have fully recovered no one but no one knows why it happened and only the long trip from India to Canada in April/May being suspect. However the long(2 month) delay convinces most doctors doubtful as that being the reason. Everything else is negative. C'est la vie I guess.

Franklin
 John Kenyon, CNA - Sat Jul 19, 2008 12:29 pm

User avatar Hello penclepaper -

Your problem is a fairly common one, since muscle spasm (charley horse) in the calf can cause swelling at times, a not-well-known fact. It should not, however, be discolored (red) or warm. A duplex doppler ultrasound study at the outset could have resolved this question for you, but now it seems you're going to have to go back and have one performed to rule out DVT, since the two problems can often mimic one another and you can't "walk off" a DVT. Hopefully the swelling, redness and local warmth are just indications of a severley pulled muscle, but there is one good way to find out. Also, if there is any doubt left, a simple blood test called a D-dimer test would help rule DVT in/out once and for all.

The worry and moderate risk just aren't worth it. I wish more acute medical facilities would consider DVT sooner. Hope all is well with you. Please do let us know how things turned out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here